Virginia, 2010

Hail and Damaging Winds in Virginia, September 22, 2010

September 22, 2010 · NWS RNK · 44 events in 10 counties and zones

A very unstable atmosphere with plenty of potential for strong downdrafts of wind existed across the the region. Strong thunderstorms formed during the late afternoon and lasted into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$3.0 million
Crop damage
$5,000
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very unstable atmosphere with plenty of potential for strong downdrafts of wind existed across the the region. Strong thunderstorms formed during the late afternoon and lasted into the early evening. Several of these storms realized the potential for the damaging winds and resulted in the downing of numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 22, 2:17 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 22, 2:17 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT WED SEP 22 2010

.SYNOPSIS...
HIGH PRESSURE ALONG THE MID ATLANTIC COAST WILL SHIFT SLOWLY
SOUTHEAST...BUT WILL CONTINUE TO EXTEND ACROSS THE AREA INTO FRIDAY.
A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA SATURDAY BEFORE
STALLING SOUTH OF THE REGION SATURDAY NIGHT. THIS FRONT WILL BRING
A CHANCE OF RAIN ALONG WITH COOLER TEMPERATURES FOR SUNDAY INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SCATTERED SHRA/TSRA POSSIBLE THIS EVENING...INITIALLY ALONG MTNS
THEN INTO PIEDMONT B4 DISSIPATING. SBCAPES OF 2000-3000 J/KG TO
SUPPORT STRONG UPDRAFTS PERMITTING POTENTIAL FOR ISOLD SVR THREAT
THROUGH SUNSET. DCAPES OF 1000-1500 SUGGEST SVR THREAT WILL BE
FROM MICROBURSTS WITHIN STRONGEST DOWNDRAFT CORES.

FARTHER NORTH...DEEP CONVECTION WILL BE MOVING ACROSS OH VALLEY
INTO PA THIS EVENING ALONG SFC FRONT DROPPING SOUTH FROM THE GREAT
LAKES. THIS ACTIVITY MAY GRAZE OUR FAR NRN CWA LATE
TONIGHT...THUS SUPPORTING AT LEAST SLGT CHC THREAT NORTH OF I-64
DURING THE OVERNIGHT. THE FRONT IS NOT EXPECTED TO MAKE IT INTO
THE CWA PER PERSISTENCE OF HIGH PRESSURE ANCHORED OVER THE SE
CONUS...BLOCKING ANY AIRMASS CHANGE.

AFTER THE DEMISE OF THE EVENING SHOWERS...SKIES SHOULD BECOME
CLEAR TO PC...BUT THE AIRMASS WILL STAY SOMEWHAT MOIST. LOOK FOR
PATCHY FOG TO FORM WHERE IT RAINS THIS EVENING...AND ACROSS THE
RIVER VALLEYS. LOWS WILL RANGE FROM THE UPPER 50S WEST TO THE
LOWER TO MID 60S EAST.

THE BIG WEATHER STORY THURSDAY WILL BE THE NEAR RECORD TO RECORD
HEAT (RECORD HIGHS FOR WED THROUGH FRI ARE LISTED IN THE CLIMATE
SECTION BELOW) AS THE UPPER RIDGE INTENSIFIES. WITH THE NAM
INDICATING 850MB TEMPS OVER 2 STANDARD DEVIATIONS ABV NORMAL...A
DRY GROUND AND LIMITED CLOUD COVER (ESPECIALLY EAST OF THE BLUE
RIDGE)...WENT ABV GUIDANCE FOR HIGHS THURSDAY WHICH FORECASTS BLF
WITH ANOTHER RECORD HIGH. WARMING TEMPERATURES ALOFT SHOULD KEEP A
CAP ON CONVECTION...SO GOING WITH A DRY FORECAST FOR THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AN UPPER LEVEL RIDGE WILL HOVER OVER THE REGION THROUGH FRIDAY NIGHT
THEN MOVES OFF THE SOUTHEAST COAST ON SATURDAY. WHILE THIS RIDGE IS IN
THE VICINITY...EXPECTED HOT...HUMID...AND HAZY CONDITIONS TO
PERSIST. RAIN CHANCES ARE MINIMAL AND THE GROUND BEING DRY...RECORD
HIGH TEMPERATURES (BLACKSBURG/BLUEFIELD) ARE POSSIBLE FRIDAY AS WELL
AS WARM OVERNIGHT LOWS THURSDAY NIGHT AND FRIDAY NIGHT.

THE UPPER LEVEL RIDGE TRACKS OFF THE COAST ON SATURDAY. A WEAK
FRONTAL BOUNDARY WILL THEN MOVE AND STALL OVER THE MOUNTAINS BY
SATURDAY NIGHT. THE PARENT LOW WITH THIS FRONT TRACKS ACROSS
SOUTHEASTERN CANADA/LAKE ERIE...THEN QUICKLY MOVES OFF THE
NORTHEAST COAST. THIS WAVE WILL DETACH ITSELF FROM THE FRONT WHICH
WILL RESIDE OVER THE AREA OVER THE WEEKEND. THE BEST CHANCES FOR
SHOWERS WILL BE ACROSS THE MOUNTAINS WITH A FEW STRAYS CELLS EAST OF
THE BLUE RIDGE SATURDAY AFTERNOON AND EVENING. WEATHER FEATURES NOT
STRONG ENOUGH TO RAISE POPS...SO WILL KEEP POPS LOW AND IN THE 20-30
PERCENT RANGE. CLOUDS AND THE CHANCE FOR RAIN WILL KNOCK BACK
TEMPERATURES TOWARD NORMAL ON SATURDAY...BUT STILL RUNNING ABOVE
NORMAL FOR THE DAY.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE WEATHER OVER THE LONG TERM IS HIGHLY DEPENDENT ON A CLOSED LOW
THAT WILL BE NEAR THE MID MISSISSIPPI VALLEY ON SUNDAY. SOME MODELS
HAVE THIS LOW REMAINING STATIONARY WHILE OTHERS TRACK IT ACROSS THE
OHIO VALLEY EARLY NEXT WEEK. WITH EITHER SOLUTION...THE CHANCES FOR
RAIN ARE GOOD EACH DAY WITH A LONGER MORE STEADY RAIN...POSSIBLY
HEAVY AT TIMES...TUESDAY. TIMING THE MAIN ISSUE FROM TAKING POPS ANY
HIGHER THAN 40-60 PERCENT WITH THIS FORECAST PACKAGE.

CURRENT THINKING...HAS THE ONSET OF SPOTTY LIGHT SHOWERS ENTERING
THE AREA ON SUNDAY AS WARM AIR ADVECTION RIDES OVER DEVELOPING
INSITU WEDGE. PERSIST EASTERLY FLOW WILL KEEP LOW CLOUDS AND LIGHT
RAIN/DRIZZLE IN THE AREA THROUGH THE DAY MONDAY. MONDAY NIGHT INTO
TUESDAY NIGHT...A STRONG SHORT WAVE COMING UP FROM THE SOUTHWEST AND
AROUND THIS CLOSED LOW WILL BRING INCREASING DYNAMICS AND MOISTURE
OVER THE AREA TO PRODUCE HEAVY DOWNPOURS. CURRENT DRY CONDITIONS AND
LOW STREAM FLOW SHOULD BE ABLE TO HANDLE THESE HEAVY DOWNPOURS. RAIN
MAY COME TO AN END ON THURSDAY.

EASTERLY FLOW...ABUNDANT CLOUDS AND RAIN WILL KEEP TEMPERATURES
BELOW NORMAL THROUGH THE PERIOD. SOME AREAS MAY STRUGGLE TO GET OUT
OF THE 60S MONDAY AND TUESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

AWOS INOP AT KLWB.

SCATTERED SHOWERS AND STORMS VCNTY OF MTNS THIS EVENING TO
DISSIPATE AFTER DARK. MAY NEED TO AMEND A FEW TAFS
(KROA/KLYH/KDAN)...PRIMARILY ALONG AND EAST OF THE BLUE RIDGE TO
ADD A PERIOD OF DEEP CONVECTION THIS EVENING...BUT DURATION SHOULD
BE BRIEF. OTHER SHOWERS AND STORMS OVER THE OHIO VALLEY WILL HAVE
TO BE MONITORED FOR POTENTIAL IMPACT TO KLWB/KBLF LATE TONIGHT.

SFC HIGH PRESSURE TO REMAIN THE DOMINANT WEATHER FEATURE THROUGH
FRIDAY. WARMING TEMPERATURES ALOFT SHOULD LIMIT DEEP CONVECTIVE
THREAT FOR BOTH THURSDAY AND FRIDAY. ASIDE FROM MORNING FOG
POTENTIAL IN THE RIVER VALLEYS...PRIMARILY VFR CONDITIONS EXPECTED
THROUGH FRIDAY.

SATURDAY THROUGH MONDAY...MODELS ARE SUGGESTING POTENTIAL FOR A STRONG
STORM SYSTEM DIVING OUT OF THE UPPER MS VALLEY TO SLOWLY MOVE
THROUGH THE AREA LATE IN THE WEEKEND AND EARLY NEXT
WEEK...INCREASING THREAT FOR SUB VFR WEATHER.

&&

.CLIMATE...
DAILY RECORD HIGH TEMPERATURES FOR WEDNESDAY THROUGH FRIDAY:

 WED 9/22 	THUR 9/23 	FRI 9/24

ROA: 97/1931 	97/1931		95/1933
BCB: 88/1978 	88/2007 	87/1970
LYH: 98/1895 	97/1895		94/1933
DAN: 96/1965 	98/1980 	96/1980
BLF: 85/2005 	87/2007		88/2007

&&

.EQUIPMENT...
THE LEWISBURG AWOS IS INOP.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...PM
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Sep 22, 1:39 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT WED SEP 22 2010

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-231845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
239 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-231845-
STOKES-ROCKINGHAM-CASWELL-
239 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AIR QUALITY ALERT IN EFFECT FROM 9 AM TO 6 PM EDT THURSDAY FOR
THE NORTH CAROLINA TRIAD REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Sep 22, 2:33 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT WED SEP 22 2010

VAZ018-023-222030-
BOTETOURT VA-CRAIG VA-
333 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT AND CRAIG COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PAINT BANK...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ABBOTT AROUND 345 PM...NEW CASTLE AROUND 350
PM...DALEVILLE AROUND 415 PM...FINCASTLE AROUND 420 PM AND SPRINGWOOD
AROUND 430 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3761 8015 3762 8011 3761 7971 3741 7978
      3740 8006 3741 8009 3740 8011 3739 8037
      3749 8035 3752 8028 3754 8028 3754 8033
      3757 8032 3762 8022

RB
Special weather statement, Sep 22, 3:15 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT WED SEP 22 2010

VAZ035-046-047-222115-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
415 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF FORKS OF BUFFALO...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FORKS OF BUFFALO AROUND 430 PM...
FALCONERVILLE AROUND 445 PM...LOWESVILLE AROUND 450 PM...CLIFFORD
AROUND 455 PM...NEW GLASGOW AROUND 505 PM AND RIVERVILLE AROUND 515
PM.

LAT...LON 3748 7878 3753 7935 3757 7937 3765 7937
      3772 7931 3773 7906 3771 7904 3770 7898
      3765 7894 3756 7891 3754 7887 3755 7884
      3764 7883 3764 7878

RCS
Special weather statement, Sep 22, 3:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT WED SEP 22 2010

VAZ034-035-045-222115-
AMHERST VA-BEDFORD VA-CAMPBELL VA-
419 PM EDT WED SEP 22 2010

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD AND CAMPBELL
COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BEDFORD CITY...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GOODE AROUND 435 PM...FOREST AROUND 455 PM...
TIMBERLAKE AROUND 500 PM...LYNCHBURG AIRPORT AROUND 505 PM AND
LYNCHBURG CITY AROUND 515 PM.

LAT...LON 3730 7960 3745 7961 3746 7958 3748 7958
      3750 7900 3745 7900 3743 7902 3739 7900
      3726 7900

RCS

The radar

The Roanoke radar (KFCX), 63 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

43 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
September 22, 3:20 PM EST
Where
Botetourt County, Fincastle
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.500, -79.880

Thunderstorm winds blew a few trees down that blocked traffic on Blacksburg Road on the west side of Fincastle. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:27 PM EST
Where
Roanoke County, 0.88 mi NW of Roanoke City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -79.960

A thunderstorm wind gust of 58 mph was measured at the Roanoke Regional Airport.

Thunderstorm Wind, Roanoke (C)

When
September 22, 3:30 PM EST
Where
Roanoke (C) County, 2.23 mi NNE of Roanoke
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.298, -79.931

Thunderstorm winds down a tree which fell onto a house on Liberty Road NE near Plantation Road. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:32 PM EST
Where
Roanoke County, 1.79 mi ENE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.330, -79.970

Thunderstorms winds blew a tree down at Airport Road and Coulter Drive. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:35 PM EST
Where
Roanoke County, 2.3 mi ESE of Medley
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.310, -79.960

Thunderstorm winds downed a tree on Pawling Street. Damaging winds are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:35 PM EST
Where
Roanoke County, 2.14 mi NNE of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.300, -79.940

Thunderstorm winds downed a tree on Kennedy Street. Damage amounts are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:36 PM EST
Where
Roanoke County, 2.76 mi N of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.310, -79.950

Thunderstorm winds blew a tree down on the 3800 block of Williamson Road. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:37 PM EST
Where
Roanoke County, 2.82 mi N of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.310, -79.940

Thunderstorm winds blew a tree down on Princeton Circle. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:38 PM EST
Where
Roanoke County, 2.15 mi NW of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.300, -79.930

Thunderstorm winds blew a tree down at 2300 Ridgefield Street. Damage values are estimated.

Thunderstorm Wind, Roanoke

When
September 22, 3:45 PM EST
Where
Roanoke County, 1.1 mi E of Roanoke City
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.270, -79.930

Thunderstorm winds blew a tree down at 1200 Tazewell Avenue SE. Damage values are estimated.

Hail, Amherst

When
September 22, 3:47 PM EST
Where
Amherst County, 0.69 mi N of Naola
Measured
1 in hail
Reported by
Public
Coordinates
37.540, -79.280

Quarter size hail fell on Turtle Hollow Road.

Thunderstorm Wind, Bedford

When
September 22, 3:49 PM EST
Where
Bedford County, 1.79 mi WSW of Shady Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.310, -79.750

Thunderstorm winds blew numerous trees down on Jordantown Road. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 3:56 PM EST
Where
Bedford County, Stewartsville
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.270, -79.800

Thunderstorm Wind, Franklin

When
September 22, 4:01 PM EST
Where
Franklin County, 0.88 mi NE of Rocky Mt
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.010, -79.870

Thunderstorm winds blew trees down on Old Franklin Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:05 PM EST
Where
Franklin County, 1.49 mi NNE of Redwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.040, -79.820

Thunderstorm winds blew trees down on Redwood Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:06 PM EST
Where
Franklin County, 0.88 mi SW of Henry Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.960, -79.880

Thunderstorm winds blew trees down on Southside Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:10 PM EST
Where
Franklin County, 1.8 mi WNW of Sontag
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.940, -79.830

Thunderstorm winds blew trees down on Lucy Wade Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:14 PM EST
Where
Franklin County, 6.5 mi ENE of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.150, -79.730

Thunderstorm winds blew trees down on Northridge Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:15 PM EST
Where
Franklin County, 1.3 mi WSW of Henry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.820, -80.000

Thunderstorm winds blew trees down on Salthouse Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:15 PM EST
Where
Franklin County, 2.32 mi WSW of Henry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.820, -80.020

Thunderstorm winds blew trees down on Philpott Road. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:15 PM EST
Where
Franklin County, 0.55 mi W of Henry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
36.970, -79.880

Thunderstorm winds blew a four inch diameter tree down across a driveway. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:20 PM EST
Where
Bedford County, 0.88 mi NE of Bedford City
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
County Official
Coordinates
37.340, -79.520

Thunderstorm winds blew numerous trees down countywide. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:22 PM EST to 4:25 PM EST
Where
Bedford County, 2.77 mi SW of Moneta
Measured
70 kt (81 mph) estimated gust
Property damage
$400,000
Reported by
Newspaper
Coordinates
37.149, -79.663

A severe thunderstorm pirouetted around big oaks and poplars, toppling them on lakefront homes and at least two vehicles just west of the bridge. Damage values are estimated.

Thunderstorm Wind, Franklin

When
September 22, 4:22 PM EST to 4:25 PM EST
Where
Franklin County, 9.38 mi ENE of Burnt Chimney
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
Newspaper
Coordinates
37.144, -79.669

A severe thunderstorm winds spun like a dervish and split a large tree in front of the Century 21 real estate office. Nearby a massive poplar tree fell on a house, destroyed a sports utility vehicle, and damaged another. Limbs from the downed tree pierced the roof of the house and came through the living room ceiling producing two large holes. Rainwater entered through the holes and soaked the wooden flooring and furniture inside. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:23 PM EST
Where
Bedford County, Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Fire Department/Rescue
Coordinates
37.180, -79.630

Thunderstorm winds blew a large tree limb down. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:25 PM EST
Where
Bedford County, Moneta
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.180, -79.630

Thunderstorm winds uprooted four large trees and snapped two in half. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:27 PM EST to 4:30 PM EST
Where
Bedford County, 2.98 mi SSW of Moneta
Measured
70 kt (81 mph) estimated gust
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
37.140, -79.650

Thunderstorm winds blew down six large trees, destroyed an outbuilding, flipped over two boats and downed power lines on Waterfront Drive near the Marina at Smith Mountain Lake. Also, the Smith Mountain Eagle reported numerous trees were blown down at the Waterfront Park campground. Severe damage occurred to numerous recreational vehicles and campers at the park. Damage values are estimated.

Thunderstorm Wind, Patrick

When
September 22, 4:35 PM EST
Where
Patrick County, 2.15 mi SSE of Dodson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
36.800, -80.110

Thunderstorm winds blew several trees down at Fairy Stone State Park near the lake and Cabin number 8. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:35 PM EST
Where
Bedford County, 2.07 mi S of Gillespie
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.190, -79.430

Thunderstorm winds blew a tree down and snapped many limbs. The debris prompted the closing of Bishop Creek Road near Leesville Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
September 22, 4:40 PM EST
Where
Campbell County, 2.2 mi W of Lynch Station
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$16,000
Reported by
County Official
Coordinates
37.150, -79.340

Thunderstorm winds blew a tree down on a vehicle. One person in the vehicle was injured. Damage values are estimated.

Thunderstorm Wind, Bedford

When
September 22, 4:40 PM EST
Where
Bedford County, 2.65 mi NE of Forest New London Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -79.300

A thunderstorm wind gust was estimated at 60 mph.

Thunderstorm Wind, Campbell

When
September 22, 4:48 PM EST
Where
Campbell County, 3.9 mi W of Lynchburg City
Measured
50 kt (58 mph) estimated gust
Property damage
$21,000
Reported by
Law Enforcement
Coordinates
37.410, -79.220

Thunderstorm winds blew a tree down on a house at 1408 Turnbridge Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
September 22, 4:53 PM EST
Where
Campbell County, 1.49 mi NNE of Lynchburg Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.350, -79.190

Thunderstorm winds blew multiple trees and a power line down at 3900 Wards Road. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
September 22, 4:53 PM EST
Where
Lynchburg (C) County, 0.88 mi SE of Blue Ridge Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.410, -79.190

Thunderstorm winds blew multiple trees down at the 2100 block of Old Forest Road. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
September 22, 4:53 PM EST
Where
Lynchburg (C) County, 1.76 mi SE of Blue Ridge Farms
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.400, -79.180

Thunderstorm winds blew a tree down at 225 Vernon Street. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
September 22, 4:53 PM EST
Where
Lynchburg (C) County, 0.88 mi SW of Buncher
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.440, -79.190

Thunderstorm winds blew a tree down at 3800 Sheringham Place. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
September 22, 4:53 PM EST
Where
Lynchburg (C) County, 1.79 mi ESE of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.390, -79.190

Thunderstorm winds blew a tree down at 409 Perrymont Avenue. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
September 22, 4:53 PM EST
Where
Pittsylvania County, 3.68 mi N of Motley
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Crop damage
$5,000
Reported by
Newspaper
Coordinates
37.123, -79.339

Thunderstorm winds damaged the roof of a hay barn on Rockford School Road. Some of the tin roof was peeled back and there was damage to the gutter and rafters. Some hay bales in the barn got wet from the rain. Damage values are estimates.

Thunderstorm Wind, Pittsylvania

When
September 22, 5:00 PM EST
Where
Pittsylvania County, 0.89 mi SW of Swansonville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.720, -79.590

Thunderstorm winds blew a tin roof off a shed at 939 Bookside Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
September 22, 5:19 PM EST
Where
Campbell County, 1.65 mi E of Rustburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.280, -79.070

Thunderstorm winds blew a tree and power lines down on Bethany Road near Rustburg. Damage values are estimated.

Thunderstorm Wind, Campbell

When
September 22, 5:35 PM EST
Where
Campbell County, 1.3 mi ENE of Brookneal
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.060, -78.950

Thunderstorm winds blew a tree down on Hale Street in Brookneal. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
September 22, 5:45 PM EST
Where
Pittsylvania County, 2.16 mi SW of Swansonville
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
Trained Spotter
Coordinates
36.710, -79.610

Thunderstorm winds blew several trees down in and around the area. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
September 22, 5:55 PM EST
Where
Pittsylvania County, 0.55 mi W of Riceville
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.880, -79.190

Thunderstorms winds blew down numerous large tree limbs. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
September 22, 6:30 PM EST
Where
Pittsylvania County, 1.49 mi NNW of Kentuck
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.670, -79.310

Thunderstorm winds blew numerous large tree limbs and some power lines down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261512, 261513, 262039, 261508, 261514, 261515, 261516, 261517, 261518, 261519, 261523, 261520, 261521, 261524, 261525, 261526, 261527, 261528, 261509, 261510, 261529, 261522, 262044, 262050, 261530, 261533, 261531, 261506, 261532, 261511, 261537, 261538, 261539, 261540, 261541, 261542, 261543, 262040, 261547, 261545, and more.